Michigan, 2008

Winter Storm in Michigan, January 21 to 22, 2008

January 21 to 22, 2008 · NWS GRR · 9 events in 9 counties and zones

A winter storm brought seven to ten inches of snow to a large portion of central and southern lower Michigan. The heaviest snow fell across central lower Michigan from Big Rapids east to Mt.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A winter storm brought seven to ten inches of snow to a large portion of central and southern lower Michigan. The heaviest snow fell across central lower Michigan from Big Rapids east to Mt. Pleasant where around ten inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 21, 7:23 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 21, 7:23 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
723 AM EST MON JAN 21 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(320 AM EST MON JAN 21 2008)
HIGH PRESSURE STRETCHING FROM WISCONSIN TO TENNESSEE IS PRODUCING
WEST WINDS ACROSS THE LAKE. THIS HAS RESULTED IN CONTINUAL LIGHT
SNOW SHOWERS. AS THE RIDGE MOVES EAST...LOW PRESSURE IN WESTERN
KANSAS WILL MOVE NORTHEAST TOWARD THE GREAT LAKES. LIGHT SNOW IS
EXPECTED TO DEVELOP TODAY ACROSS THE REGION AND CONTINUE INTO
TUESDAY. THE SNOW MAY BECOME HEAVY AT TIMES NORTHWEST OF A HOLLAND
TO EVART LINE. AS THE LOW MOVES BY TUESDAY...LAKE EFFECT SNOW
SHOWERS ARE EXPECTED TO DEVELOP IN ITS WAKE.

&&

.SHORT TERM...(320 AM EST MON JAN 21 2008)
(TODAY THROUGH WEDNESDAY)
THE SHORT RANGE MODELS ARE CONVERGING ON A TRACK FOR THE LOW MOVING
OUT OF KANSAS. THE LATEST OPERATIONAL GFS IS MORE IN LINE WITH THE
ECMWF AND GFS ENSEMBLES. THE LATEST NAM IS EVEN FARTHER NORTHWEST
AND TAKES THE LOW TOWARD TVC. SEEMS LIKE THE ECMWF HASN/T WAVERED
MUCH ON THE TRACK OF THIS LOW AND SO CONFIDENCE IS A BIT HIGHER WITH
IT/S SOLUTION.

KGRR-88D CONTINUES TO SHOW LIGHT SHSN. REGIONAL RADARS SHOW THE
LEADING EDGE OF PCPN ASSOCIATED WITH THE KANSAS LOW MOVING THROUGH
IOWA. SREF POPS SHOW THIS PCPN WILL MAKE IT INTO WRN LWR THIS
MORNING AND QUICKLY MOVE INTO THE NRN CWA. MODERATE ISENTROPIC LIFT
IS THE PRIMARY PCPN GENERATING MECHANISM WITH THIS SYSTEM.
CONDENSATION PRESSURE DEFICITS FALL TO NEAR 0MB THIS MORNING AND
REMAIN LIKE THAT THROUGH TUESDAY MORNING. THIS SYSTEM IS PROBABLY AN
ADVISORY TYPE SNOW SITUATION IF WE DIDN/T HAVE THE BIG LAKE RIGHT
NEXT DOOR. SINCE WE DO...WE HAVE TO ALSO FACTOR IN THE LAKE EFFECT
CONTRIBUTION. DESPITE THE WARM AIR ADVECTION...LAKE DELTA T/S WILL
REMAIN IN THE UPPER TEENS. THE WARMING WILL ACTUALLY HELP TO
INCREASE ACCUMS SINCE THE DGZ WILL RISE AND DEEPEN. THAT WILL ALLOW
THE ATM TO SUPPORT LARGER SNOWFLAKES. WHAT THIS MEANS IS THAT WE
SHOULD SEE FLAKE SIZE INCREASE AS TODAY PROGRESSES.

WE/LL BE ON THE BACK SIDE OF THE LOW TUESDAY AT WHICH TIME ANOTHER
SHOT OF ARCTIC AIR WILL FLOW IN AND KEEP THE LAKE EFFECT GOING.
THUS...IT/S GOING TO SNOW FOR A WHILE...AT LEAST INTO
WEDNESDAY...ALTHOUGH FLAKE SIZE WILL BE DECREASING AGAIN BY
WEDNESDAY WHICH WILL LIMIT ACCUMS.

WITH THAT IN MIND...WE/LL ISSUE A WINTER STORM WARNING FOR THE 5 NW
COUNTIES FROM THIS AFTERNOON THROUGH TUESDAY WITH THE THOUGHT THAT
WE COULD SEE 6 TO PERHAPS 8 INCHES IN 24 HRS. WE/LL RING THE WARNING
WITH A SNOW ADVISORY.

&&

.LONG TERM...(320 AM EST MON JAN 21 2008)
(WEDNESDAY NIGHT THROUGH SUNDAY)
MORE ARCTIC AIR AND LAKE EFFECT SNOW EXPECTED WEDNESDAY NIGHT INTO
THURSDAY AS THERMAL TROUGH SWINGS THROUGH. WARM ADVECTION BEGINS
LATE THURSDAY AND SFC RIDGING SHOULD MEAN DRY WEATHER FOR FRIDAY.
WEAK CLIPPER SWINGS THROUGH FRIDAY NIGHT WITH A CHANCE OF LIGHT
SNOW. GFS AND ECMWF DIVERGE FOR THE WEEKEND. ECMWF BRINGS A
POWERHOUSE LOW THROUGH WISCONSIN WHICH WOULD GIVE US RAIN CHANGING
TO SNOW LATE SUNDAY OR MONDAY WHILE THE GFS IS MORE PROGRESSIVE AND
WEAKER WITH THIS LOW AND WOULD GIVE US SOME LIGHT SNOW ON SUNDAY
FOLLOWED BY LAKE EFFECT SNOW. CURRENT WEEKEND FORECAST LOOKS LIKE A
GOOD REPRESENTATION OF THE GFS...AND WAS NOT CHANGED.

&&

.AVIATION...(723 AM EST MON JAN 21 2008)
PRIMARILY MVFR OR BETTER CONDITIONS EXPECTED THIS MORNING BUT A BAND
OF SNOW SHOULD SPREAD IN FROM THE WEST BY 18Z. CONDITIONS MAY GO TO
IFR OR LOWER WITHIN THIS BAND...WHICH SHOULD IMPACT MAINLY WEST OF A
KLAN TO KBTL LINE.  SOUTH WINDS WILL DEVELOP IN THE AFTERNOON AND
THIS BAND MAY BE PUSHED NORTH OF KMKG TO KGRR. HOWEVER BY 06Z TUE
THAT AREA OF SNOW TO THE NORTH WILL BE DROPPING SOUTHWEST AND
OVERSPREADING ALL OF THE TAF SITES FROM MKG TO JXN.

&&

.MARINE...(320 AM EST MON JAN 21 2008)
WE ENDED THE SMALL CRAFT ADVISORY AND FREEZING SPRAY ADVISORY. WINDS
HAVE DIMINISHED TO 10 TO 20 KNOTS WHICH SHOULD PRECLUDE WAVES OVER 4
FEET.

&&

.HYDROLOGY...(320 AM EST MON JAN 21 2008)
ALMOST ALL AREA RIVERS ARE NOW BACK WITHIN BANK. A RVSGRR WAS ISSUED
EARLIER TODAY DETAILING THE LAST 4 SITES THAT REMAIN ELEVATED. OVER
THE COURSE OF THE NEXT 24 HOURS...FORECASTS WILL NOT BE NEEDED AT
THESE SITES EITHER. WE WILL CONTINUE TO MONITOR AREA RIVERS FOR
POTENTIAL ICE BUILDUP. REPORTS ARE THAT THERE IS ICE ON THE MUSKEGON
AND GRAND RIVERS ALREADY...WHICH MEANS MOST AREA RIVERS HAVE ICE ON
THEM IF RIVERS OF THIS SIZE DO.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING THIS AFTERNOON THROUGH TUESDAY FOR MASON
LAKE OCEANA NEWAYGO MUSKEGON COUNTIES.

SNOW ADVISORY THIS AFTERNOON THROUGH TUESDAY FOR OSCEOLA MECOSTA
MONTCALM KENT OTTAWA COUNTIES.

LM...NONE.

&&

SYNOPSIS:   93
SHORT TERM: 93
LONG TERM:  OSTUNO
AVIATION:   OSTUNO
MARINE:     93
HYDROLOGY:  93
Hazardous weather outlook, Jan 21, 6:05 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 AM EST MON JAN 21 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
605 AM EST MON JAN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TODAY AND TONIGHT WITH THE HEAVIEST SNOW
ARRIVING THIS EVENING. FROM 3 TO 6 INCHES OF SNOW IS EXPECTED
ACROSS MUCH OF THE AREA WITH UP TO 8 INCHES ACROSS AREAS FROM
MUSKEGON TO LUDINGTON TO BALDWIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE MOST OF THIS WEEK.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-221115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
605 AM EST MON JAN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WAVES OF 4 FEET WILL POSE A HAZARD TO SMALL CRAFT BEGINNING ON
TUESDAY AND CONTINUING TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Muskegon

When
January 21, 9:00 AM EST to January 22, 1:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 21, 9:00 AM EST to January 22, 1:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Winter Storm, Allegan

When
January 21, 9:00 AM EST to January 22, 1:00 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Winter Storm, Newaygo

When
January 21, 2:00 PM EST to January 22, 1:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Winter Storm, Mecosta

When
January 21, 6:00 PM EST to January 22, 12:00 PM EST
Where
Mecosta forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Winter Storm, Isabella

When
January 21, 9:00 PM EST to January 22, 11:00 AM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Winter Storm, Montcalm

When
January 21, 10:00 PM EST to January 22, 10:00 AM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Winter Storm, Gratiot

When
January 21, 10:00 PM EST to January 22, 10:00 AM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Winter Storm, Van Buren

When
January 22, 1:00 AM EST to 1:00 PM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73547, 73550, 73552, 73544, 73545, 73546, 73548, 73549, 73553.